Rhabdomyosarcoma: Part Four | Side effects
Previously I wrote about treatment starting and the inevitable vomiting. That is probably what most people think about when you mention chemotherapy, as well as hair loss.
There are many other little known side effects though. Not everyone will get the same side effects in the same way, and each chemo drug can have different side effects.
“Chemotherapy drugs affect dividing cells. This includes some normal cells, such as those in the lining of the mouth, bone marrow, the hair follicles and the digestive system. Healthy cells can repair the damage caused by chemotherapy but cancer cells can’t, so they eventually die.” https://www.cclg.org.uk/Chemotherapy (July 2018)
~ Vomiting ~
This was something that my son suffered with very severely in 2006. Since that time there have been great developments in anti-sickness medicines thankfully. The nausea also affects appetite and having no immunity means needing a very carefully chosen diet.
~ Hair-loss ~
Every hair follicle was affected so my son lost his eyebrows and eye lashes too. It’s alarming at first. My son didn’t just wake up bald. His hair didn’t start coming out in clumps like it can for some people; it got very thin and, while it was upsetting, it was also a nuisance. It fell in his food and it got in his eyes. Complete baldness became a relief.
~ Infections ~
My son had plenty of infections while on treatment. The chemotherapy knocks out a lot of good blood cells and this means that at certain times he could be infected by just about anything. The usual suspect was his Hickman Line. He would require strong IV antibiotics and sometimes a blood or platelets transfusion, as well as a stay in hospital.
This meant, for him at least, that he spent most of his time in hospital as he was either having chemotherapy or had an infection. He did not attend school very often and planning ahead was something we did not do. We always had a hospital bag packed and thermometer on standby. The first sign of a spike in temperature and we were ready to go.
~ Fatigue ~
My son got incredibly tired and had difficulty walking. He could have had a wheelchair but as we went to hospital on public transport mostly I opted for one of those enormous oversized strollers. It was easy to fold up and made travelling a little bit easier.
One of the chemotherapy drugs, Vincristine, affected the nerves and tendons in his legs. It also caused him to have a stiff jaw and reduced mouth opening.
~ Mucositis ~
Deep and painful ulcers that you could see in his mouth but also ones you couldn’t see that went right through his digestive system and intestines. These ulcers would bleed, especially when his platelets were low.
The mucositis started when he had Radiotherapy, which I will write more about in a new blog post.
~ Organ damage ~
The CCLG quote above states that healthy cells can heal themselves from the damage caused by chemotherapy. Yes they can BUT prolonged chemotherapy can cause long term damage to heart, lungs, kidneys, and in some cases lasting hearing impairment. It is a balancing act. The oncologists weigh up the benefits of the chemotherapy against the long term damage, regularly testing to check for serious damage. If they feel it is necessary they will pause or stop chemotherapy altogether.
Possibly the “best” side effect that my son had was that one day his verruca just fell off. It had been very tenacious prior to him starting chemotherapy and we were pleased to see the back of it. However, as chemotherapy reduces immunity, I’ve heard that verrucas and warts can sometimes be a side effect so he was lucky in this case.
If you familiar with my son’s story then you will know that after eight years in remission, he developed another cancer, Osteosarcoma, as a direct result of the radiotherapy damaging his growing jaw bone.
TO BE CONTINUED…
My next post will be about Radiotherapy. If you have stayed with my posts this far, thank you. If you need to recap then please do look at the Rhabdomyosarcoma page which has all the links.